Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Caribou, ME

July 11, 2005Hancock County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 11, 2005, 2:43 PM EDT for Hancock County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2005, 2:43 PM EDT (18:43 UTC)
Expired
Jul 11, 2005, 3:15 PM EDT
In force
32 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:14 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 10:14 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
1014 AM EDT MON JUL 11 2005

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN
MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION
TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY.

&&

.SHORT TERM (REST OF TODAY THROUGH TUESDAY)...CURRENT FORECAST ON
TRACK AND NO CHANGES NEEDED TO GRID DATABASE.  HAVE UPDATED TEXT
FORECASTS TO REMOVE WORDING FOR PATCHY FOG THIS MORNING.

&&

.MARINE...NO CHANGES FOR THIS UPDATE.  WINDS AND SEAS EXPECTED TO
REMAIN BELOW SCA CRITERIA.

&&

.PREVIOUS DISCUSSION... (ISSUED 457 AM EDT MON JUL 11 2005)

SYNOPSIS...A BROAD AREA OF LOW PRESSURE ACROSS THE CANADIAN
MARITIMES WILL MOVE SLOWLY SOUTH AND EAST AWAY FROM THE REGION
TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
REGION FROM THE NORTH TUESDAY AND REMAIN THROUGH WEDNESDAY.

SHORT TERM (TODAY THROUGH TUESDAY)...
THE MAIN FORECAST CONCERN TODAY IS POSSIBILITY OF AFTERNOON
CONVECTION ACROSS PARTS OF THE FORECAST AREA.

LATEST MODEL GUIDANCE IN PRETTY GOOD AGREEMENT WITH REGARD TO MOVING
UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES SLOWLY EAST TODAY
THROUGH TUESDAY. SHORT WAVE ROTATING AROUND THIS SYSTEM WILL
TRAVERSE THE REGION THIS AFTERNOON. BUFKIT SOUNDINGS SHOWING ONLY
MARGINAL CAPES ACROSS THE REGION TODAY. FEEL THAT WITH STEEP LOW/MID
LEVEL LAPSE RATES IN ASSOCIATION WITH SHORT WAVE MOVING ACROSS
WARRANTS AT LEAST CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST
AREA. THUS WEIGHTED HIGHEST ALONG THE MAINE/NEW BRUNSWICK BORDER
THIS AFTERNOON WHERE FORECAST SOUNDINGS FOCUS GREATEST INSTABILITY.

TONIGHT EXPECT ANY SHOWERS/THUNDERSTORMS TO DIMINISH EARLY EVENING
WITH THE PASSAGE OF THE SHORT WAVE AND LOSS OF DIURNAL HEATING
OTHERWISE EXPECT PARTLY CLOUDY SKIES.

ON TUESDAY THE UPPER LOW CONTINUES TO MOVE SLOWLY AWAY FROM THE
REGION WHILE SURFACE HIGH STARTS TO BUILD DOWN FROM THE NORTH WITH
PARTLY CLOUDY SKIES EXPECTED.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
UPPER LEVEL LOW PRESSURE ACROSS THE MARITIMES WILL LIFT TO THE
NORTHEAST TUESDAY NIGHT/WEDNESDAY. AT THE SAME TIME...HIGH PRESSURE
WILL BUILD ACROSS THE REGION AT BOTH THE SURFACE/ALOFT. SKIES WILL
BE PARTLY CLOUDY TUESDAY NIGHT/WEDNESDAY. A COLD FRONT WILL APPROACH
NORTHERN AREAS LATER WEDNESDAY NIGHT. MODELS INDICATE MOISTURE
INCREASING IN ADVANCE OF THE COLD FRONT LATER WEDNESDAY NIGHT...AND
WILL INCLUDE CHANCE POPS LATE ACROSS NORTHERN AREAS. LOW
TEMPERATURES TUESDAY NIGHT WILL BE IN THE MID 50S. HIGH TEMPERATURES
WEDNESDAY WILL BE AROUND 80 ACROSS MUCH OF THE REGION...WITH
SLIGHTLY COOLER READINGS ALONG THE COAST. LOW TEMPERATURES WEDNESDAY
NIGHT WILL RANGE FROM THE UPPER 50S NORTH TO THE MID 50S DOWNEAST.

THE COLD FRONT WILL CROSS THE REGION THURSDAY WITH A CHANCE OF
SHOWERS/THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH OF THE REGION
EARLY FRIDAY...LEAVING PARTLY/MOSTLY CLOUDY SKIES ACROSS THE REGION.
A COLD FRONT COULD THEN APPROACH THE REGION LATER SATURDAY...WITH
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS.

AVIATION...
WITH THE EXCEPTION OF SOME PATCHY FOG EARLY THIS MORNING AND
ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. GENERALLY
EXPECT VFR CONDITIONS TODAY

MARINE...
EXPECT WINDS/SEAS TO REMAIN BELOW SCA LEVELS THROUGH FRIDAY.
VISIBILITIES WILL BE REDUCED IN PATCHY FOG AND SCATTERED
SHOWERS/THUNDERSTORMS TODAY. SCATTERED SHOWERS/THUNDERSTORMS ARE
POSSIBLE AGAIN THURSDAY.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...NORCROSS

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...WHEELER
Hazardous weather outlook, Jul 11, 4:41 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
441 AM EDT MON JUL 11 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-120900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
441 AM EDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
NORTHERN AND DOWNEAST MAINE...MAINLY THIS AFTERNOON. A FEW
THUNDERSTORMS MAY BE STRONG ACCOMPANIED BY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUDA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:38 PM EDTSpecial Weather StatementCAR82 min
Jul 10, 9:17 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 11, 1:58 PM EDTSevere Thunderstorm WarningCARWashington62 min
Jul 11, 2:19 PM EDTSpecial Marine WarningCAR56 min
Jul 11, 3:14 PM EDTSpecial Marine WarningCAR61 min
Jul 11, 3:23 PM EDTSpecial Weather StatementCAR67 min
Jul 11, 3:39 PM EDTSevere Thunderstorm WarningCARHancock41 min
Jul 11, 3:45 PM EDTSpecial Weather StatementCAR60 min
Jul 11, 4:08 PM EDTSpecial Weather StatementCARPenobscot67 min
Jul 11, 4:44 PM EDTSpecial Weather StatementCAR61 min
Jul 11, 4:53 PM EDTSpecial Weather StatementCARWashington82 min
Jul 11, 5:24 PM EDTSpecial Weather StatementCAR66 min
Jul 11, 5:31 PM EDTSpecial Weather StatementCARWashington74 min
Jul 11, 5:36 PM EDTSevere Thunderstorm WarningCARHancock, Washington30 min
Jul 11, 5:47 PM EDTSpecial Weather StatementCARPenobscot73 min
Jul 11, 7:01 PM EDTSpecial Weather StatementCARKnox59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.